ρ -regularization subproblems: strong duality and an eigensolver-based algorithm

Liaoyuan Zeng, Ting Kei Pong

Research output: Journal article publicationJournal articleAcademic researchpeer-review

Abstract

Trust-region (TR) type method, based on a quadratic model such as the trust-region subproblem (TRS) and p-regularization subproblem (pRS), is arguably one of the most successful methods for unconstrained minimization. In this paper, we study a general regularized subproblem (named ρRS), which covers TRS and pRS as special cases. We derive a strong duality theorem for ρRS, and also its necessary and sufficient optimality condition under general assumptions on the regularization term. We then define the Rendl–Wolkowicz (RW) dual problem of ρRS, which is a maximization problem whose objective function is concave, and differentiable except possibly at two points. It is worth pointing out that our definition is based on an alternative derivation of the RW-dual problem for TRS. Then we propose an eigensolver-based algorithm for solving the RW-dual problem of ρRS. The algorithm is carried out by finding the smallest eigenvalue and its unit eigenvector of a certain matrix in each iteration. Finally, we present numerical results on randomly generated pRS’s, and on a new class of regularized problem that combines TRS and pRS, to illustrate our algorithm.

Original languageEnglish
Pages (from-to)337-368
Number of pages32
JournalComputational Optimization and Applications
Volume81
Issue number2
DOIs
Publication statusPublished - Mar 2022

ASJC Scopus subject areas

  • Control and Optimization
  • Computational Mathematics
  • Applied Mathematics

Cite this